Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Frequent heartburn, nausea after eating; previously negative for HIV; taking diet pill. Chance of HIV?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4583 Questions
i tested negative for hiv 4 years ago. been with the same man since then. fatihful to each other. i get frequent heartburn, as does he. he is always tired. and now i have been getting nausea after eating for 2 days now. i am on a diet pill but is there any chance that hiv is a factor?
Posted Sat, 5 May 2012 in HIV and AIDS
Answered by Dr. Aashish Raghu 41 minutes later

Thanks for the query.

Have you lost weight recently

Any difficulty in swallowing associated with pain on swallowing

Any medical illnesses like cough, fever, diarrhoea

Heartburn is not directly associated with HIV infection. Heartburn can be caused due to various reasons like smoking, alcohol, coffee, colas, sliding hernia of the stomach etc.

HIV can cause a yeast infection of the food pipe called Candidiasis which will cause pain and difficulty in swallowing as well. Also there will be white patch in mouth or oral thrush in some cases. It is not known to cause heartburn specifically.

Acid reflux from the stomach is a major factor involved in causing symptoms of heartburn. It is aggravated by spicy food, oily food, smoking, tobacco of any kind, alcohol, coffee, sliding hernia which is a condition where the upper part of stomach is pulled up in the chest.

You need to avoid the above mentioned factors at all costs. Also eat small portion meals at frequent intervals rather than large heavy meals. This helps to reduce your nausea as well.

Avoid lying down immediately after a meal, rather lie down flat only after 2 hours. Till then you may lie at a recline at 45 degrees with head-end up. Eat plenty of fresh fruits and XXXXXXX leafy vegetables. Keep well hydrated.

You need to get investigated by a thorough evaluation which may also include an endoscopy to see if the food pipe is damaged by stomach acids and also if stomach has any gastritis or ulcer. Also you ma get investigated for possible Doctor would prescribe medication to reduce stomach acidity and also medication to allow food and stomach acids to move downwards in your bowel rather than upwards into your food pipe. This will provide a lot of relief. If the symptoms are not managed by medical therapy, surgical management is warranted.

If you are in doubt, you may get tested for HIV infection. This can be done to allay your fears as well.

What kind of diet pill are you on. Some pills are known to cause severe side effects on the body.

Eat healthy. Keep well hydrated. Exercise daily. Stay stress free and fit.

I hope I have answered your query. I will be available to answer your follow up queries.


Above answer was peer-reviewed by
Follow-up: Frequent heartburn, nausea after eating; previously negative for HIV; taking diet pill. Chance of HIV? 1 hour later
i have no lost any weight recently, i have actually gained weight, Si are you saying that you do no think it is hiv related? the diet pill im on is called oxy elite pro.
Answered by Dr. Aashish Raghu 5 hours later
Thanks for the follow up.

Weight loss is a prominent feature of HIV-AIDS. Also since you do not have any of the above AIDS defining illness like chronic fever, cough, weight loss, there is no relation of HIV being a cause of the symptoms.

Oxy Elite Pro is known to act like thyroid hormones and caffeine which are both independently known to increase nausea, vomiting and abdominal discomfort. Do keep this in mind as the side effects. Also tremors, decreased sleep can be expected.

Avoid this drug if possible. There is no substitute to weight loss other than strict diet control and daily exercise.

Not to worry. Do get a complete evaluation for acid reflux and possible gall bladder disease and also follow strict diet as mentioned above.

Wishing you good health.
Above answer was peer-reviewed by
Follow-up: Frequent heartburn, nausea after eating; previously negative for HIV; taking diet pill. Chance of HIV? 1 hour later
i have also been having some pain in my back, when i looked it up it was the Flank. Do you think that pain is from the diet pills as well? It started a few days after i started taking them. My biggest concern was the HIV. I did think it was HIV since I did test negative 4 years ago. There are so many things I read online that made me feel like HIV was a possibilty since I do have HPV.
Answered by Dr. Aashish Raghu 24 minutes later
Thanks for the follow up.

Having HPV(human papilloma virus) indicates warts and is not an indication that you have HIV. It can occur in individuals without HIV as well.

But since HPV is a sexually transmitted disease it will put you at risk for HIV if you are not careful.

Are you having pain on the spinal bone or on either side of the spine.

Flank is the region on either side of your belly button. Pain in the back could be due to obesity as well.

If you have leg weakness, tingling in the legs, pain on pressing the spine it could be more serious and needs medical attention.

Otherwise most commonly it is mechanical back pain due to improper posture. Avoid lifting heavy weights. Do consult with your Orthopaedician to rule out any serious causes.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an HIV AIDS Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor